The use of poly (ADP-ribose) polymerase (PARP) inhibitors in the treatment of patients with ovarian cancer is well-established. Although this class of agents is generally well-tolerated, it is important to understand which treatment-related toxicities may occur so that they can be managed effectively.
Nausea is the most frequently reported side effect associated with PARP inhibitors, occurring in 50% to 75% of patients (all grades). The National Comprehensive Cancer Network antiemesis guidelines place olaparib (Lynparza; AstraZeneca), niraparib (Zejula; GlaxoSmithKline), and rucaparib (Rubraca; Clovis Oncology)—3 of the most widely used PARP inhibitors—in the moderate-to-high emetic risk category (≥30% frequency of emesis). These guidelines recommend that patients receive a serotonin (5-HT3) receptor antagonist, such as ondansetron, ideally 30 minutes before a PARP inhibitor dose, as prophylaxis to prevent nausea and vomiting. Other antiemetic medicines recommended for the prevention of nausea and vomiting include olanzapine, lorazepam, dronabinol, haloperidol, metoclopramide, scopolamine transdermal patch, prochlorperazine or promethazine, an alternative 5-HT3 receptor antagonist, such as dolasetron or granisetron, or a steroid, such as dexamethasone. Because olaparib and rucaparib are dosed twice daily, patients may also need to take an antiemetic twice daily to prevent these adverse events.
Hematologic toxicities are another toxicity associated with the use of PARP inhibitors. In a meta-analysis by Zhou and colleagues, the incidence rates of severe neutropenia, thrombocytopenia, and anemia in patients treated with PARP inhibitors were 32.9%, 15.9%, and 9.1%, respectively. Dose reduction is recommended to manage thrombocytopenia. For example, in patients treated with niraparib, the drug can be started at a dose of 200 mg once daily rather than the usual starting dose of 300 mg once daily. According to a rapid adjustment of dose to reduce adverse reactions analysis, this initial dose reduction is well-tolerated in patients who will be receiving niraparib as maintenance therapy.
Although severe thrombocytopenia can occur with the use of niraparib (and other PARP inhibitors), “the incidence of discontinuation is low due to such events by dose modifications and delays,” wrote Zhou and colleagues. The investigators recommended monitoring complete blood counts weekly for the first month of PARP inhibitor therapy, monthly for the next 11 months of treatment, and periodically afterward. “If hematological toxicities do not resolve within 28 days following interruption, niraparib should be discontinued, and the patient should be referred to a hematologist for further investigations, including bone marrow analysis and blood sample for cytogenetics,” they advised.
The investigators also noted an increased risk for myelosuppression when PARP inhibitors are used in combination with single-agent chemotherapy, but PARP inhibitors combined with carboplatin and paclitaxel were not associated with an increased risk for severe neutropenia, thrombocytopenia, or anemia.
Cytochrome (CY)P3A inhibitors and inducers should not be used concomitantly with olaparib, as olaparib is primarily metabolized by the CYP3A enzymes.